West Virginia, 2001High Wind in West Virginia, December 14, 2001
December 14, 2001 · NWS RLX · 34 events in 34 counties and zones
Brief wind gusts of 40 to 55 mph where associated with rain showers along a cold front. Huntington measured a gust to 52 mph at 1238E, Parkersburg 52 mph at 1537E, Clarksburg 51 mph at 1435E, Beckley 51 mph at 1355E, and Charleston 47 mph at 1351E.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief wind gusts of 40 to 55 mph where associated with rain showers along a cold front. Huntington measured a gust to 52 mph at 1238E, Parkersburg 52 mph at 1537E, Clarksburg 51 mph at 1435E, Beckley 51 mph at 1355E, and Charleston 47 mph at 1351E. A large pine tree slammed into a northern Wayne County house. Around 6,000 customers lost power in the Huntington vicinity. Scattered power occurred elsewhere, as volunteer fire departments were called out in response to fallen power lines. The wind gusts were not any stronger across the mountains, when compared to the western lowlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 14, 9:45 AM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Dec 14, 9:45 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
945 AM EST FRI DEC 14 2001
SFC LO CONTS TO TAKE A WWRD TRACK ACR SWRN IND. MAIN PRECIP SHIELD
OVR IND AND WRN OH IS ASSOCD WITH MID LVL WV AND QG CONV. AS THE LO
HEADS N OUR AREA CUD RMN DRY FOR THE RMDNR OF THE DAY...ESP ERN
ZNS. AM DROPPING POPS E OF THE OH RVR AS DRY LYR ABV 10KFT OCCURS
AND LACK UVV PRESENT. ELSW MAY SEE A SCT SHRA SO WL KEEP LO CHC
POPS AS A LO LVL WV TRANSGRESSES ACR SEN OH. SNDGS DEPICT DEEP MSTR
TO LINGER THRU AFTN SO OVC SKIES LUK GUD.
.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
.END/
In the hours before
Special weather statement, Dec 14, 11:47 AM EST, 43 minutes before
KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>007-013-014-024-025-
141745-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1147 AM EST FRI DEC 14 2001
BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE EARLY THIS
AFTERNOON...AS BRIEF SHOWERS AND A COLD FRONT SWEEPS THROUGH.
THE FRONT SHOULD SWING THROUGH BETWEEN NOON AND 2 OCLOCK...
FOR COMMUNITIES SUCH AS GRAYSON...ASHLAND...LOUISA...HUNTINGTON...
GRUNDY...CLINTWOOD...JACKSON OHIO...GALLIPOLIS...POMEROY AND ATHENS.
THESE WIND SPEEDS COULD PRODUCE MINOR DAMAGE TO VULNERABLE
STRUCTURES. CONSTRUCTION SITES SHOULD ALSO BE PREPARED FOR
GUSTY WINDS.
TEMPERATURES WILL DROP AT LEAST 10 TO 15 DEGREES...DURING THE
MID AND LATE AFTERNOON...IN THE WAKE OF THE FRONTAL PASSAGE.
.END / KTB / NATIONAL WEATHER SERVICE
High Wind, Barbour
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Barbour forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.133, -80.003 (the zone’s center; the record gives no point)
High Wind, Boone
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Boone forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.023, -81.711 (the zone’s center; the record gives no point)
High Wind, Braxton
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Braxton forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.700, -80.719 (the zone’s center; the record gives no point)
High Wind, Cabell
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Cabell forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.420, -82.242 (the zone’s center; the record gives no point)
High Wind, Calhoun
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Calhoun forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.845, -81.118 (the zone’s center; the record gives no point)
High Wind, Clay
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Clay forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.463, -81.075 (the zone’s center; the record gives no point)
High Wind, Doddridge
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Doddridge forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.269, -80.707 (the zone’s center; the record gives no point)
High Wind, Fayette
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Fayette forecast zone
- Reported by
- NEWSPAPER
High Wind, Gilmer
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Gilmer forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.924, -80.857 (the zone’s center; the record gives no point)
High Wind, Harrison
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Harrison forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.284, -80.380 (the zone’s center; the record gives no point)
High Wind, Jackson
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Jackson forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.835, -81.675 (the zone’s center; the record gives no point)
High Wind, Kanawha
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Kanawha forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.337, -81.528 (the zone’s center; the record gives no point)
High Wind, Lewis
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Lewis forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.996, -80.502 (the zone’s center; the record gives no point)
High Wind, Lincoln
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Lincoln forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.175, -82.070 (the zone’s center; the record gives no point)
High Wind, Logan
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Logan forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.832, -81.935 (the zone’s center; the record gives no point)
High Wind, Mason
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Mason forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.770, -82.026 (the zone’s center; the record gives no point)
High Wind, McDowell
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- McDowell forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.379, -81.654 (the zone’s center; the record gives no point)
High Wind, Mingo
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Mingo forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.726, -82.135 (the zone’s center; the record gives no point)
High Wind, Nicholas
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Nicholas forecast zone
- Reported by
- NEWSPAPER
High Wind, Pleasants
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Pleasants forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.371, -81.161 (the zone’s center; the record gives no point)
High Wind, Pocahontas
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Pocahontas forecast zone
- Reported by
- NEWSPAPER
High Wind, Putnam
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Putnam forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.509, -81.909 (the zone’s center; the record gives no point)
High Wind, Raleigh
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Raleigh forecast zone
- Reported by
- NEWSPAPER
High Wind, Randolph
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Randolph forecast zone
- Reported by
- NEWSPAPER
High Wind, Ritchie
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Ritchie forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.178, -81.063 (the zone’s center; the record gives no point)
High Wind, Roane
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Roane forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.714, -81.348 (the zone’s center; the record gives no point)
High Wind, Taylor
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Taylor forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.336, -80.046 (the zone’s center; the record gives no point)
High Wind, Tyler
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Tyler forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.465, -80.885 (the zone’s center; the record gives no point)
High Wind, Upshur
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Upshur forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.898, -80.233 (the zone’s center; the record gives no point)
High Wind, Wayne
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Wayne forecast zone
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.146, -82.427 (the zone’s center; the record gives no point)
High Wind, Webster
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Webster forecast zone
- Reported by
- NEWSPAPER
High Wind, Wirt
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Wirt forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.022, -81.379 (the zone’s center; the record gives no point)
High Wind, Wood
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Wood forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.211, -81.515 (the zone’s center; the record gives no point)
High Wind, Wyoming
- When
- December 14, 12:30 PM EST to 4:00 PM EST
- Where
- Wyoming forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.610, -81.549 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, December 14, 2001$225,000 · 13 events
- High Wind in Ohio, December 14, 20011 injured · $147,000 · 57 kt wind · 5 events
- High Wind in Pennsylvania, December 14, 2001$75,000 · 50 kt wind · 15 events
- High Wind in Ohio, December 14, 2001$65,000 · 9 events
- High Wind in Ohio, December 14, 2001$40,000 · 50 kt wind · 6 events
- High Wind in West Virginia, December 14, 2001$25,000 · 5 events
- Damaging Wind in Alabama, December 14, 2001$25,000 · 60 kt wind · 1 event
- Winter Storm in Colorado, December 14 to 15, 200112 events
- High Wind in Pennsylvania, December 14 to 15, 200160 kt wind · 9 events
- Heavy Snow in Utah, December 14 to 15, 20016 events
- Winter Weather in Vermont, December 14 to 15, 2001$10,000 · 6 events
- Heavy Snow in Maine, December 14 to 15, 20016 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273678, 5273679, 5273680, 5273681, 5273682, 5273683, 5273684, 5273685, 5273686, 5273687, 5273688, 5273689, 5273690, 5273691, 5273692, 5273693, 5273694, 5273695, 5273696, 5273697, 5273698, 5273699, 5273700, 5273701, 5273702, 5273703, 5273704, 5273705, 5273706, 5273707, 5273708, 5273709, 5273710, 5273711.